Cookies?
Library Header Image
LSE Research Online LSE Library Services

On model selection from a finite family of possibly misspecified time series models

Hsu, Hsiang Ling, Ing, Ching Kang and Tong, Howell (2019) On model selection from a finite family of possibly misspecified time series models. Annals of Statistics, 47 (2). pp. 1061-1087. ISSN 0090-5364

[img] Text (On model selection from a finite family of possibly misspecified time series models) - Published Version
Download (290kB)

Identification Number: 10.1214/18-AOS1706

Abstract

Consider finite parametric time series models. “I have n observations and k models, which model should I choose on the basis of the data alone” is a frequently asked question in many practical situations. This poses the key problem of selecting a model from a collection of candidate models, none of which is necessarily the true data generating process (DGP). Although existing literature on model selection is vast, there is a serious lacuna in that the above problem does not seem to have received much attention. In fact, existing model selection criteria have avoided addressing the above problem directly, either by assuming that the true DGP is included among the candidate models and aiming at choosing this DGP, or by assuming that the true DGP can be asymptotically approximated by an increasing sequence of candidate models and aiming at choosing the candidate having the best predictive capability in some asymptotic sense. In this article, we propose a misspecification-resistant information criterion (MRIC) to address the key problem directly. We first prove the asymptotic efficiency of MRIC whether the true DGP is among the candidates or not, within the fixed-dimensional framework. We then extend this result to the high-dimensional case in which the number of candidate variables is much larger than the sample size. In particular, we show that MRIC can be used in conjunction with a high-dimensional model selection method to select the (asymptotically) best predictive model across several high-dimensional misspecified time series models.

Item Type: Article
Additional Information: © 2019 Institute of Mathematical Statistics
Divisions: Statistics
Subjects: Q Science > QA Mathematics
Date Deposited: 07 Feb 2019 09:39
Last Modified: 20 Oct 2020 05:32
URI: http://eprints.lse.ac.uk/id/eprint/100034

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics